Illinois, 2003

Funnel Clouds in Illinois, July 27, 2003

July 27, 2003 · NWS DVN · 2 events in 1 county or zone

Towering cumulus clouds developed along a semi-stationary boundary across Bureau County. The rapid development of the clouds produced several reports of funnels in the Dover and Princeton areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Towering cumulus clouds developed along a semi-stationary boundary across Bureau County. The rapid development of the clouds produced several reports of funnels in the Dover and Princeton areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 27, 2:45 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 27, 2:45 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 PM CDT SUN JUL 27 2003

SURFACE FRONT BISECTING CWA THIS AFTERNOON...FROM ABOUT KVYS IN N
CENTRAL IL...TO JUST NORTH OF QUAD CITIES...THEN CURVING SOUTHWEST
ACROSS SOUTH CENTRAL IA TO LOW IN CENTRAL KS AT 18Z. EXTENSIVE HIGH
CLOUD COVER LINGERS OVER SOUTHERN HALF CWFA ASSOCIATED WITH FAST
MOVING MCS THAT REALLY TOOK OFF JUST WEST OF KDVN AND CONTINUES TO
RACE EAST ALONG I-80 ACROSS IN. AREA 88DS SHOWING SHOWERS MAINLY
NORTH OF FRONT IN CENTRAL TO WESTERN IA. INITIAL FORECAST CHALLENGE
IS TSRA CHANCES UNTIL FRONT SETTLES WELL TO SOUTH ON MONDAY...THEN
MAINLY TEMPERATURE CONCERNS.

WEAK MID LEVEL WAVES ON SOUTH EDGE OF WESTERLIES DIFFICULT TO
DISCERN...BUT WILL BE CRITICAL TO TSRA CHANCES TONIGHT. IT APPEARS
THAT ONE MAY BE OVER SD ASSISTING WITH WIDESPREAD SHOWERS ON 88D
MOSAIC IN THE EASTERN SD. GFS IS ALONE WITH STRONG VORT MAX OVER
WESTERN IA BY 00Z...WHICH LOOKS A BIT TOO FAST AND TOO STRONG...BUT
ONLY MODEL TO CAPTURE WAVE AND WILL FOLLOW ITS GENERAL TREND. EARLY
AFTERNOON SURFACE PRESSURE FALLS AXIS OVER CENTRAL AND WESTERN IA
POINTING TOWARD THIS SOLUTION AS WELL. WITH SURFACE DEWPOINTS STILL
IN LOWER 70S SOUTH OF FRONT AND LITTLE IF ANY CAP COMPARED TO PAST
FEW DAYS...SHOULD BE ABLE TO GET MORE SURFACE BASED CONVECTION GOING
IN UNSTABLE AIRMASS SOUTH OF FRONT AND RAISED POPS TO LIKELY FOR
SOUTHERN TIER OF COUNTIES. WENT WITH HIGH CHANCE POPS ALONG AND JUST
SOUTH OF FRONT. SEVERE POTENTIAL LOOKS LIMITED TO POSSIBLY SOME
SEVERE HAIL ALONG AND NORTH OF FRONT IF A SYSTEM CAN GET ORGANIZED
BEFORE THE FRONT...AND DEEP MOISTURE POOLING SHIFT TO SOUTH MONDAY
MORNING. ON MONDAY...INTRODUCED SOME AFTERNOON SHOWER CHANCES AS
MODELS INDICATE SIGNIFICANT SHORTWAVE ROTATING AROUND UPPER LOW TO
NORTHEAST IN AFTERNOON PERIOD.

FEW CHANGES MADE TO EXTENDED GRIDS...ESPECIALLY TO TEMPERATURE
GRIDS. NEXT SIGNIFICANT RAIN CHANCES STILL ON WEDNESDAY WITH NEXT
FRONTAL PASSAGE AND STRONG UPPER TROUGH DEVELOPS OVER UPPER MISS
VALLEY. INTRODUCED POPS IN DAY 7...FOLLOWING GFS WITH SHORTWAVE IN
NW FLOW.

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.

SHEETS
Hazardous weather outlook, Jul 27, 3:20 AM CST, 13 hours 55 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
420 AM CDT SUN JUL 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA TODAY AS A
COLD FRONT MOVES SOUTH ACROSS THE REGION. SCATTERED THUNDERSTORMS
WILL MOVE SOUTHEAST ACROSS IOWA THIS MORNING. IF THESE STORMS HOLD
TOGETHER...THEY WILL EFFECT MUCH OF EASTERN IOWA AND NORTHWEST
ILLINOIS THROUGH THE LATE MORNING HOURS. THESE STORMS ARE NOT
EXPECTED TO SEVERE. THIS AFTERNOON AND THIS EVENING...ADDITIONAL
THUNDERSTORMS WILL FORM ACROSS SOUTHEAST IOWA AND WEST CENTRAL
ILLINOIS...GENERALLY ALONG AND SOUTH OF HIGHWAY 34.  AN ISOLATED
SEVERE STORM WITH LARGE HAIL AND GUSTY WINDS IS POSSIBLE...BUT THE
MAIN THREAT WILL BE BRIEF HEAVY RAIN. LATER TONIGHT... THUNDERSTORMS
OVER WEST CENTRAL ILLINOIS WILL MOVE SOUTH OF THE AREA...ENDING THE
THREAT FOR HAZARDOUS WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF SOUTHEAST IOWA
AND WEST CENTRAL ILLINOIS THIS AFTERNOON AND THIS EVENING.

ERVIN

In the hours before

Local storm report, Jul 27, 11:27 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1227 PM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1224 PM    COMO                      IL   HEAVY RAIN
07/27/03   WHITESIDE                      0.80 INCHES RAIN IN 25
                                          MINUTES. DITCHES ARE
                                          FULL. REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 27, 11:36 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1236 PM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1231 PM    PRINCETON                 IL   WIND DAMAGE
07/27/03   BUREAU                         TREE LIMBS DOWN, 10-12
                                          INCH DIAMETER, ROUTE 29
                                          NORTH OF SPRING VALLEY
                                          CLOSED DUE TO TREES
                                          DOWN ON ROAD. REPORTED
                                          BY FIRE AND RESCUE.
Local storm report, Jul 27, 11:58 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1258 PM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1256 PM    SEATONVILLE               IL   WIND DAMAGE
07/27/03   BUREAU                         HEAVY WIND DAMAGE,
                                          TREES DOWN AND POWER
                                          OUT. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 27, 12:43 PM CST, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
143 PM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    COLONA                    IL   WIND DAMAGE
07/27/03   HENRY                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1100 AM    COLONA                    IL   WIND DAMAGE
07/27/03   HENRY                          TREES DOWN ACROSS
                                          BURLINGTON NORTHERN
                                          TRAIN TRACKS, TRAFFIC
                                          HALTED FOR SHORT TIME.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 27, 12:53 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
153 PM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    2 E PORT BYRON            IL   WIND DAMAGE
07/27/03   ROCK ISLAND                    TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1045 AM    5 WSW ANDALUSIA           IL   WIND DAMAGE
07/27/03   ROCK ISLAND                    LIMBS ON POWER LINES
                                          AND TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1045 AM    ROCK IS                   IL   .88 INCH HAIL
07/27/03   ROCK ISLAND                    CRACKED WINDSHIELD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1130 AM    PROPHETSTOWN              IL   WIND DAMAGE
07/27/03   WHITESIDE                      TREES DOWN IN TOWN.
                                          REPORTED BY PUBLIC.
Local storm report, Jul 27, 12:54 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
154 PM CDT SUN JUL 27 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1014 AM    MUSCATINE                 IA   .25 INCH HAIL
07/27/03   MUSCATINE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1022 AM    BLUE GRASS                IA   .75 INCH HAIL
07/27/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1024 AM    BLUE GRASS                IA   1 INCH HAIL
07/27/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1026 AM    BLUE GRASS                IA   50 MPH TSTM GUST
07/27/03   SCOTT                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1036 AM    MOLINE                    IL   .5 INCH HAIL
07/27/03   ROCK ISLAND                    REPORTED BY HAM RADIO
                                          OPERATOR.

1044 AM    DEWITT                    IA   60 MPH TSTM GUST
07/27/03   CLINTON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1045 AM    2 E PORT BYRON            IL   WIND DAMAGE
07/27/03   ROCK ISLAND                    TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1045 AM    5 WSW ANDALUSIA           IL   WIND DAMAGE
07/27/03   ROCK ISLAND                    LIMBS ON POWER LINES
                                          AND TREES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1045 AM    ROCK IS                   IL   .88 INCH HAIL
07/27/03   ROCK ISLAND                    CRACKED WINDSHIELD.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1050 AM    COLONA                    IL   WIND DAMAGE
07/27/03   HENRY                          TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

1100 AM    COLONA                    IL   WIND DAMAGE
07/27/03   HENRY                          TREES DOWN ACROSS
                                          BURLINGTON NORTHERN
                                          TRAIN TRACKS, TRAFFIC
                                          HALTED FOR SHORT TIME.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1110 AM    CARBON CLIFF              IL   HEAVY RAIN
07/27/03   ROCK ISLAND                    11/2 INCH OF RAIN IN 45
                                          MINUTES. REPORTED BY
                                          FIRE AND RESCUE.

1123 AM    MORRISON                  IL   .88 INCH HAIL
07/27/03   WHITESIDE                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1125 AM    5 NE GALVA                IL   .75 INCH HAIL
07/27/03   HENRY                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1130 AM    PROPHETSTOWN              IL   WIND DAMAGE
07/27/03   WHITESIDE                      TREES DOWN IN TOWN.
                                          REPORTED BY PUBLIC.

1150 AM    WALNUT                    IL   WIND DAMAGE
07/27/03   BUREAU                         TREE DOWN. . REPORTED
                                          BY EMERGENCY MANAGEMENT.

1208 PM    PRINCETON                 IL   WIND DAMAGE
07/27/03   BUREAU                         TREES DOWN, TRUNK 12
                                          INCHES IN DIAMETER,
                                          MANY BRANCHES DOWN 3-8
                                          INCHES IN DIAMETER,
                                          POWER OUT. REPORTED BY
                                          STORM SPOTTER.

1224 PM    COMO                      IL   HEAVY RAIN
07/27/03   WHITESIDE                      0.80 INCHES RAIN IN 25
                                          MINUTES. DITCHES ARE
                                          FULL. REPORTED BY STORM
                                          SPOTTER.

1231 PM    PRINCETON                 IL   WIND DAMAGE
07/27/03   BUREAU                         TREE LIMBS DOWN, 10-12
                                          INCH DIAMETER, ROUTE 29
                                          NORTH OF SPRING VALLEY
                                          CLOSED DUE TO TREES
                                          DOWN ON ROAD. REPORTED
                                          BY FIRE AND RESCUE.

1256 PM    SEATONVILLE               IL   WIND DAMAGE
07/27/03   BUREAU                         HEAVY WIND DAMAGE,
                                          TREES DOWN AND POWER
                                          OUT. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The radar

The Quad Cities radar (KDVN), 91 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bureau

When
July 27, 5:15 PM CST to 5:40 PM CST
Where
Bureau County, Dover
Reported by
LAW ENFORCEMENT
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Funnel Cloud, Bureau

When
July 27, 5:15 PM CST to 5:40 PM CST
Where
Bureau County, Princeton
Reported by
LAW ENFORCEMENT
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

I-80 & IL 26

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369059, 5369060.